Advanced Education In General Dentistry

Module 01: Advanced Pain Control and Sedation

Medical Emergencies and Complications

Other Common Emergencies

Resources

Other common emergencies include vomiting, cardiac emergencies including hypotension or hypertension, or syncopy due to a seizure, hypoglycemia, or a cardiac disturbance. It is important to have an understanding of how to accurately diagnose and manage all these potential problems

Evaluation of the Unconscious Patient

Unconsciousness can be difficult to properly assess, as it can be due to several different causes; while it may be a result of vasovagal or vasodepressor syncopy, it could also be drug related, or it may be a result of a medical condition such as hypotension, seizure, hypoglycemia hyperventilation, allergy, a stroke, or MI. Begin by narrowing down some of the choices based on the patient’s profile and medical history. For example, a young patient will not have a CVA or an MI; usually a patient without a history of epilepsy will not be unconscious due to epilepsy. Again, look at the airway. Is the airway obstructed? Is the patient in a laryngeal spasm or broncho-spasm?

Syncopy

Syncopy is perhaps the most common condition, and is due to fright, anxiety, stress, pain, or the sight of blood or surgical instruments in patients predisposed patients to syncopy. Some patients may be syncopal due to hunger, a change in posture, or being in a hot, crowded environment. To prevent syncopy it is best to keep the room cool, observe proper patient positioning, and if necessary, relieve patients’ anxiety with either antoral or intravenous sedation.

Fear often causes release of catecholamine, which in turn leads to a number of prodromal symptoms of syncopy including a flushed feeling,.a cold sweat, nausea, and a slight palor in the skin. At this time, the blood pressure is often relatively normal and the heart rate is increased; however as symptoms progress, the patient may begin to yawn, his or her pupils may become dilated, and rapid breathing may ensue, at which point the patient’s blood pressure and heart rate will fall until having the syncopal event.

In syncopy, breathing may be quiet and shallow, or there may be apnea, so it is important to support the airway. The patients pupils dilate, and he or she may exhibit convulsive movements, and they may actually become bradicardic and hypotense, so it is very important to support them. Post syncopy—usually when the patient hits the ground—he or she will often become arousable right away as blood flow is restored to the brain. Place the patient in the supine position and administer oxygen. Fortunately basic life support, BLS, is rarely needed, and the appointment should be terminated. It generally takes a patient 24 hours to recover fully from a syncopal event.

If the syncopy persists and the patient does not become arousable right away, it is important to consider other factors or conditions that may be involved in the event, such as seizure disorders, hypoglycemia , myocardial infarction , or adverse drug reactions.

If hypoglycemia is suspected, give 50 CCs of 50% dextrose solution, which should bring the patient to consciousness almost immediately. (Note: Patients with high blood sugar due to diabetes will not be adversely affected by administering 50 CCs of 50% dextrose; however, it will be lifesaving to a patient who's severely hypoglycemic.)

Allergic Reactions
Manifestations/Skin Signs Management
Delayed-onset skin signs:
  • erythema
  • urticaria
  • pruritus
  • angioedema
  1. Stop administration of all drugs presently in use
  2. Administer IM or IV Benadryl* 50 mg or Chlor-Trimeton † 10 mg
  3. Refer to physician
  4. Prescribe oral antihistamine such as Benadryl 50 mg q6h or Chlor-Trimeton 10 mg q6h
Immediate-onset skin signs:
  • erythema
  • urticaria
  • pruritus
  • angioedema
  1. Stop administration of all drugs presently in use
  2. Administer epinephrine 0.3 mL of 1:1000 SC, IM, or IV or epinephrine 3 mL of 1:10,000 IM or IV
  3. Can repeat q5min if signs progress
  4. Administer antihistamine IM or IV: Benadryl 50 mg or Chlor-Trimeton 10 mg
  5. Monitor vital signs frequently
  6. Consult patient's physician
  7. Observe in office 1 hr
  8. Prescribe Benadryl 50 mg q6h or Chlor-Trimeton 10 mg q6h
Respiaratory tract signs with or without skin signs:
  • wheezing
  • mild dyspnea
  1. Stop administration of all drugs presently in use
  2. Place patient in sitting position
  3. Administer epinephrine ‡
  4. Give oxygen (6 L/min) by face mask or nasally
  5. Monitor vital signs frequently
  6. Administer antihistamine
  7. Provide IV access
  8. Consult patient's physician or emergency room physician
  9. Observe in office 1 hr
  10. Prescribe antihistamine
  • Stridorous breathing (crowing sound)
  • moderate-to-severe dyspnea
  1. Stop administration of all drugs presently in use
  2. Sit the patient upright and have someone summon medical assistance
  3. Administer epinephrine ‡
  4. Give oxygen (6 L/min) by face mask or nasally
  5. Monitor vital signs frequently
  6. Administer antihistamine
  7. Provide IV access; if signs worsen, treat as for anaphylaxis
  8. Consult patient's physician or emergency room physician; prepare for transport to emergency room if signs do not imporve rapidly
Anaphylaxis (with or without skin signs):
  • malaise
  • wheezing
  • moderate tosevere dyspnea
  • stridor
  • cyanosis
  • total airway obstruction
  • nausea and vomiting
  • abdominal cramps
  • urinary incontinence
  • tachycardia
  • hypotension
  • cardiac dysrhythmias
  • cardiac arrest
  1. Stop administration of all drugs
  2. Position patient supiine on back board or on floor and have someone summon assistance
  3. Administer epinephrine ‡
  4. Initiate BLS and monitor vital signs
  5. Consider cricothyrotomy if trained in use and if laryngospasm is not quickly relieved with epinephrine
  6. Provide IV access
  7. Give oxygen 6 L/min
  8. Administer antihistamine IV or IM
  9. Prepare for transport

* Brand of diphenhydramine
† Brand of chlorpheniramine
‡ As described in "immediate onset" section

There are many different types of allergies. Type I, the anaphylactic reaction, is the one of immediate concern and may be exhibirted in asthmatics and in patients with hay fever. Common reactions with anaphylaxis, include skin reactions such as itching and hives, flushing, abdominal cramps and nausea (due to smooth muscle spasm tightness); wheezing and cough in the chest will lead to respiratory distress and respiratory collapse, and finally you'll get cardiovascular collapse. It is mediated by IGE (an antibody) #6#7

The order of treatment for patients suffering from Type I allergic reactions is as follows:

  1. move the patient into a semi-erect position
  2. administer oxygen
  3. administer a broncho-dilator (e.g., epinephrine) as outlined
  4. administer diphenhydramine
  5. give a steroid
  6. call 9-1-1

The broncho-dilator is the first drug of choice, and the broncho-dilators used are either epinephrine or some sort of albuturol aerosol spray. The steroid is the last drug of choice because it takes 20 minutes for it to take effect. In more serious cases, patients may develop laryngeal edema. Put them in a supine position, follow the ABCs, administer oxygen, and administer epinephrine, 0.3 milligrams IV or IM or subcutaneously.

If the patient develops total obstruction of the larynx, it will be necessary to perform a surgical crycotherotomy. Procedure:

  1. Clear the airway
  2. Suction with a Yankaver tonsil suction tip
  3. Remove debris
  4. If need be, do a Heimlich procedure.

Patients may also develop a broncho-spasm, which consists of wheezing and is recognized by the patients using their accessory muscles breathe. Procedure:

  1. Place patient in semi-erect position, making breathing more comfortable.
  2. Administer the ABCs and oxygen
  3. Use a broncho-dilator and diphenhydramine.
  4. Call 9-1-1.

Note that these patients should be transported to the emergency room even if the emergency passes in your office.